Montana, 2018

Flooding and Damaging Wind in Montana, May 10, 2018

May 10, 2018 · NWS TFX · 3 events in 2 counties and zones

As a low pressure center aloft consolidated over Washington state, isolated showers and thunderstorms developed over north-central and southwest Montana during the afternoon and early evening of May 10th, 2018. This was especially the case over and near higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

As a low pressure center aloft consolidated over Washington state, isolated showers and thunderstorms developed over north-central and southwest Montana during the afternoon and early evening of May 10th, 2018. This was especially the case over and near higher terrain. One thunderstorm near Havre managed to generate severe wind gusts as the storm collapsed. Lastly, the combination of rainfall and melting snow led to minor flooding in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 2:03 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, May 10, 2:03 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
303 PM MDT Thu May 10 2018

.SYNOPSIS...

A strong and slow moving Pacific weather system will produce
periods of rain and mountain snow tonight through Friday. The
heaviest precipitation is expected tonight across central Montana
including the Rocky Mountain Front. Precipitation moves away
through Southwest Montana Friday night into Saturday. Temperatures
trend cooler on Friday with snow levels falling to around 6000
feet.

&&

.DISCUSSION...

Tonight through Saturday... A low pressure center aloft
consolidates over Washington by this evening and then shifts
southeastward to northeastern Nevada by late Friday evening, while
cutting-off from the polar front jet stream. This low then looks
to move northeastward to southern Idaho by late Saturday evening
as high pressure ridging aloft nudges into North-Central Montana.
The result should be widespread precipitation redeveloping via
large-scale ascent over the CWA this evening into Friday.
Northeasterly low- to mid-level upslope flow into the Rocky
Mountain Front and central Montana mountains will likely enhance
precipitation over portions of North-Central Montana.
Precipitation chances then begin to decrease from north to south
Friday night into Saturday. A cooling trend today continues into
Friday, when high temperatures are expected to be well below-
normal. Temperatures then rebound somewhat on Saturday, but will
still be below-normal. As a result, today's snow levels near
7000-8000 feet in north-central Montana and near 8000-9000 feet
MSL in the southwest will fall to near 6000-7000 feet MSL region-
wide by Friday night into Saturday. This should allow about 1-3
inches of snow to fall along Big Hole, Chief Joseph, and Kings
Hill passes tonight and again Friday night.

Saturday night through Wednesday...Forecast model guidance appears
to be coming into somewhat better agreement during this period. In
general, the aforementioned cut-off low pressure center aloft looks
to meander over northern Nevada and/or southern Idaho through
Tuesday as high pressure ridging aloft continues to become
established over Montana. On Wednesday, this low should begin to
shift northeastward toward southeastern Montana as it gravitates
toward a shortwave trough diving southeastward over central Canada.
Accordingly, scattered showers and afternoon/early evening
thunderstorms remain in the forecast, especially over southwest
Montana. Temperatures look to be near or slightly below-normal
Sunday before moderating to solidly above-normal by Tuesday and
Wednesday of next week.
Jaszka

&&

.AVIATION...
Updated 1800Z.

VFR conditions prevail. However, flight conditions decline this
evening through Friday as showers evolve into widespread
precipitation.

&&

.HYDROLOGY...

Warm temperatures and recent rainfall continue to bring overland
flooding. The situation will get more complicated through the
weekend as several disturbances could bring areas of increased
rainfall across the area. The cooling temperatures with this
disturbance may slow down runoff from snowmelt. As a result many
river forecasts were slightly lowered today. With the high
amounts of QPF possible continued the Flood Watch for Simms and
Vaughn along the Sun River, Big Hole River at Melrose, and the
Jefferson River near Three Forks.

An Areal Flood Warning remains in effect for the Helena Valley and
the Lincoln area. Numerous problems have been reported along Tenmile
Creek, with impacts possible on Prickly Pear and Sevenmile Creeks.
Problems have also been reported in the Lincoln area, with multiple
homes having water running through them, especially in the Stemple
Pass and Good News Lane areas. An Areal Flood Warning is now in
effect for the Deep Creek area in Broadwater County. Emergency
Management reports rises in the creek, and potential flooding of
homes. All advisories and warnings will remain in effect until the
impacts from flooding have diminished.

As mentioned...a series of disturbances will bring widespread chances
for rain tonight through the end of the week. Rainfall amounts of
a half inch to an inch are possible during the next three days.
This could bring additional flooding concerns. Those in low lying
areas and near rivers or creeks should be alert for additional
flooding.

Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  48  40  54 / 100 100  50  30
CTB  41  49  36  61 /  80  80  10  10
HLN  42  51  41  54 /  80  80  60  50
BZN  41  53  39  51 /  80  90  80  70
WEY  32  47  31  46 /  70  70  70  60
DLN  37  51  37  49 /  80  60  70  60
HVR  40  54  39  62 /  40  50  10  10
LWT  39  48  37  50 /  80  90  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500
feet for Cascade...Judith Basin...Meagher.

Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000
feet for Jefferson.

Several hydrologic advisories and warnings are in effect across
north central and southwest Montana.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 10, 12:29 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          6 SW MOORE              46.91N 109.78W
05/09/2018                   JUDITH BASIN       MT   BROADCAST MEDIA

            KRTV RELAYED A REPORT OF A BRIEF TORNADO
            NEAR MOORE. MULTIPLE PICTURES SHOW THE
            TORNADO LOFTED DIRT INTO THE AIR...BUT NO
            DAMAGE WAS REPORTED. THE TORNADO WAS
            ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
            THAT PASSED JUST NORTH OF MOORE.

&&

MARTIN/SYNER
Local storm report, May 10, 1:55 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       1 NNW LEWISTOWN         47.07N 109.43W
05/10/2018  M1.31 INCH       FERGUS             MT   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
            10.

&&

MARTIN
Special weather statement, May 10, 2:41 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
341 PM MDT THU MAY 10 2018

MTZ011-045-102230-
Liberty MT-Hill MT-
341 PM MDT THU MAY 10 2018

...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR
NORTHWESTERN HILL COUNTIES...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Joplin, or 31 miles north of Chester, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. This storm may produce accumulating hail.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049
TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092

Martin

The radar

The Great Falls radar (KTFX), 149 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Jefferson

When
May 10, 3:11 PM MST
Where
Jefferson County, 0.67 mi SSE of Boulder Arpt to 0.96 mi SE of Boulder Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.212, -112.093

Jefferson County Disaster and Emergency Services (DES) reported water flowing across Hubbard Lane, near Boulder. Flooding was believed to have resulted from a combination of rain and snow melt.

Thunderstorm Wind, Hill

When
May 10, 5:45 PM MST
Where
Hill County, 7.72 mi N of Havre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.660, -109.650

Trained spotter estimated a peak gust of 60 to 70 mph associated with the downdraft of a weakening thunderstorm. The spotter also reported pea-size hail.

Flood, Jefferson

When
May 10, 7:15 PM MST
Where
Jefferson County, 3 mi WSW of Basin to 3.11 mi WSW of Basin
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.261, -112.331

Jefferson County Disaster and Emergency Services (DES) reported water flowing across Red Rock Road, near I-15 and the town of Bernice. Flooding was believed to stem from a combination of rain and snow melt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745815, 745668, 745813.